Alert archive / North Carolina / Tornado Warnings in 2014
Tornado Warning 23, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Nov 17, 2014, 11:42 AM EST for Beaufort County, Hyde County, Washington County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2014, 11:42 AM EST (16:42 UTC)
- Expired
- Nov 17, 2014, 12:15 PM EST
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Beaufort County, NC, Hyde County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 81 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 17, 10:26 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
698
WFUS52 KMHX 171642
TORMHX
NCC013-095-187-171715-
/O.NEW.KMHX.TO.W.0023.141117T1642Z-141117T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1142 AM EST MON NOV 17 2014
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
MAINLAND HYDE COUNTY IN EASTERN NORTH CAROLINA...
WASHINGTON COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 1215 PM EST
* AT 1140 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EDWARD...OR
15 MILES SOUTH OF RIVER ROAD...MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COX
CROSSROADS...ROYAL...AURORA...BONNERTON...SOUTH CREEK...CORE
POINT...AURORA FERRY TERMINAL...GOOSE CREEK STATE PARK...BAYVIEW...
BAYVIEW FERRY TERMINAL...BATH...RANSOMVILLE...SIDNEY CROSSROADS...
WINSTEADVILLE...YEATESVILLE...TERRA CEIA...BELHAVEN...PANTEGO...
LEECHVILLE...PUNGO...PONZER...WENONA...PUNGO LAKE...PIKE ROAD...
CENTER OF PHELPS LAKE AND ALLIGATOR LAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST MONDAY EVENING FOR
EASTERN NORTH CAROLINA.
&&
LAT...LON 3566 7630 3553 7653 3551 7648 3544 7657
3545 7657 3551 7659 3552 7654 3553 7662
3539 7662 3543 7680 3541 7682 3535 7667
3522 7685 3533 7702 3545 7694 3544 7687
3547 7693 3587 7665
TIME...MOT...LOC 1641Z 212DEG 44KT 3531 7690
$$
5What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Nov 17, 11:01 AM EST, 41 minutes earlier.
Area forecast discussion, Nov 17, 11:01 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1101 AM EST MON NOV 17 2014
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH FROM THE WEST TODAY AND OFF
THE COAST THIS EVENING. HIGH PRESSURE OVER THE SOUTHERN PLAINS
TUESDAY WILL MOVE INTO THE SOUTHEAST STATES WEDNESDAY. A WEAK FRONT
WILL PASS THROUGH WEDNESDAY NIGHT. THE HIGH OVER THE SOUTHEAST
WILL WEAKEN. A STRONGER AREA OF HIGH PRESSURE WILL PASS BY TO THE
NORTH THIS WEEKEND.
&&
.NEAR TERM /REST OF TODAY/...
AS OF 11 AM MON...TORNADO WATCH 554 IS IN EFFECT UNTIL 6PM THIS
EVENING.
THE COLD FRONT IS CURRENTLY LOCATED JUST EAST OF THE SPINE OF THE
APPALACHIANS AT PRESENT MOVING EAST. MODELS IN GOOD AGREEMENT ON
TIMING OF FRONT. SURGE OF WARM MOIST AND UNSTABLE AIR WILL QUICKLY
OVERSPREAD THE AREA THIS MORNING...WITH MANY LOCATIONS INLAND
ALREADY OBSERVING DEWPOINTS IN THE MID 60S WITH DEWPOINTS NEAR 70
NEAR THE SOUTHERN COAST. SPC HAS THE NORTHERN AREA IN MARGINAL
OUTLOOK FOR SEVERE WEATHER AND THE SOUTHERN HALF OF THE CWA IN A
SLIGHT RISK FOR SEVERE WEATHER...THE MAIN THREAT BEING DAMAGING
WIND GUSTS GENERALLY FROM LATE MORNING THROUGH EARLY EVENING.
MODEL FORECAST SOUNDINGS INDICATE CONVECTION WILL BE MOVING VERY
FAST FROM SOUTHWEST TO NORTHEAST AT NEARLY 60 KNOTS. AVERAGE LI'S
ARE -3 AND SWEAT VALUES CLOSE TO 400. LOW LEVEL SPEED SHEAR IS
IMPRESSIVE THOUGH LITTLE IF ANY DIRECTIONAL SHEAR SEEN ON FORECAST
SOUNDINGS. STILL...CANNOT TOTALLY RULE OUT AN ISOLATED TORNADO
WITH 0-3 KM STORM RELATIVE HELICITIES AROUND 400 M2/S2 AND VERY
LOW LCL HEIGHTS. HIGHS WILL REACH INTO THE MID 70S DESPITE MOSTLY
CLOUDY SKIES.
&&
.SHORT TERM /TONIGHT/...
AS OF 4 AM MON...ACTIVITY FROM THE AFTERNOON WILL BE ONGOING EARLY
THIS EVENING. COLD FRONT WILL ADVANCE QUICKLY THROUGH THE
FORECAST AREA FROM WEST TO EAST. CONVECTION WILL END AND THE ATMOSPHERE
QUICKLY BECOMES STABLE ONCE THE FRONT PASSES. EXPECT FRONT TO BE
OFF THE COAST BY AROUND MIDNIGHT. TEMPS WILL DROP QUICKLY WHEN THE
FRONT PASSES AND WINDS QUICKLY VEER FROM SOUTHWEST TO NORTHWEST
AND MUCH COOLER AND DRIER AIR WORKS IN. LOWS WILL DROP TO THE
MID/UPPER 30S MOST OF THE AREA EXCEPT FOR LOWER 40S ON THE OUTER
BANKS.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 4 AM MON...THE STRONG COLD FRONT AND ASSOC PRECIP WILL BE
OFFSHORE BY 12Z TUES WITH STRONG CAA CONTINUING THROUGH TUES NIGHT
AS ARCTIC HIGH PRES BUILDS INTO THE REGION. NW WIND GUSTS EXPECTED
AROUND 20 MPH INLAND AND 30-35 MPH ACROSS THE THE OBX. LOW LEVEL
THICKNESSES SUPPORT HIGHS AROUND 40-45F DEGREES WHICH IS ABOUT
20-25F DEGREES BLO NORMAL. A HARD FREEZE EXPECTED TUESDAY NIGHT WITH
LOWS 20-25F AWAY FROM THE COAST AND TO AROUND 30 ACROSS THE OUTER
BANKS.
HIGH PRES WILL DOMINATE ACROSS THE REGION FOR THE SECOND HALF OF THE
WEEK WITH MAINLY SUNNY SKIES AND A GRADUALLY MODERATING AIRMASS.
TEMPS STILL WELL BELOW NORMAL SUNDAY WITH LOW LEVEL THICKNESSES ONLY
SLIGHTLY HIGHER FOR WED WITH TEMPS GENERALLY IN THE MID 40S...THEN
WARM INTO THE MID/UPPER 50S THURSDAY AND FRIDAY. A WEAKER AND
POSSIBLY DRY COLD FRONT WILL PUSH THROUGH FRIDAY NIGHT WITH SLIGHTLY
COOLER HIGHS IN THE LOWER/MID 50S SATURDAY. A ROBUST AND NEGATIVELY
TILTED UPPER TROUGH WILL BE PUSHING ACROSS THE SOUTHERN PLAINS
SATURDAY WHICH LIFTS INTO THE MIDWEST SUNDAY WHILE AN ATTENDANT SFC
LOW PRES STRENGTHENS ACROSS THE MID MISSISSIPPI RIVER VALLEY AND
LIFTS INTO THE GREAT LAKES. ABUNDANT MOISTURE LIFTS NWD OUT OF THE
GULF OF MEXICO AND WESTERN ATLANTIC AHEAD OF THIS TROUGH AND MODELS
IN GOOD AGREEMENT SPREADING SHOWERS ACROSS EASTERN NC BY LATE
SUNDAY. STRENGTHENING SLY FLOW WILL ALLOW TEMPS TO WARM BACK TO NEAR
NORMAL WITH HIGHS EXPECTED IN THE MID 60S.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH TONIGHT/
AS OF 7 AM MON...VERY POOR FLYING CONDITIONS. WIDESPREAD SHOWERS
AND SCATTERED THUNDERSTORMS FORECAST MAINLY THIS AFTERNOON AND
EVENING ALONG AND AHEAD OF A STRONG COLD FRONT MOVING THROUGH FROM
THE WEST. SOME DAMAGING SURFACE WIND GUSTS POSSIBLE WITH A FEW
STORMS THIS AFTERNOON AND EVENING. SOUTHWEST FLOW TODAY 15-25
KNOTS. WINDS WILL VEER QUICKLY THIS EVENING AS THE FRONT PASSES.
EXPECT FRONT TO BE OFF THE COAST BY AROUND MIDNIGHT WITH NORTHWEST
FLOW 10-15 KNOTS.
LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 4 AM MON...THE STRONG COLD FRONT AND ASSOC PRECIP WILL BE
WELL OFFSHORE WITH VFR CONDITIONS RETURNING PRIOR TO 12Z TUES.
STRONG CAA WILL BRING NORTHWEST WINDS AROUND 15-20 KNOTS DURING THE
DAY TUES. HIGH CONFIDENCE FOR VFR FOR THE FORECAST PERIOD AS
STRONG...SPRAWLING HIGH PRESSURE BUILDS THRU THE AREA.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/
AS OF 11AM MON...A TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM THIS
EVENING.
THE COLD FRONT ALONG THE EASTERN SPINE OF APPALACHIANS AT PRESENT
WILL CONTINUE TO ADVANCE QUICKLY EAST TODAY...MOVING OFF THE
COAST BY AROUND MIDNIGHT. STRONG SMALL CRAFT ALL WATERS WITH GALE
FORCE CONDITIONS BETWEEN OREGON INLET AND OCRACOKE. WINDS WILL
QUICKLY VEER TO NORTHWEST AFTER MIDNIGHT BEHIND THE FRONT. NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A
FEW STORMS COULD HAVE DAMAGING WIND GUSTS AS HIGH AS 50-60 KNOTS.
LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 4 AM MON...GUSTY NORTHWEST WINDS/STRONG SMALL CRAFT ADVISORY
CONDITIONS CONTINUE TUE/TUE NIGHT THEN WINDS GRADUALLY DECREASE AS
HIGH PRESSURE BUILDS INTO THE AREA WED. THE HIGH MOVES OFF THE COAST
WITH WINDS BECOMING W/SW AND INCREASE TO AROUND 15-20 KT WED NIGHT
THROUGH THU AS GRADIENTS TIGHTEN WITH LOW PRES PASSING WELL TO THE
NORTH. WINDS VEER TO NW TO N AROUND 10-15 KT FRI AS HIGH PRES BEGINS
TO BUILD IN.
SEAS SLOWLY SUBSIDE TUE AND TUE NIGHT AS WINDS SHIFT NW/OFFSHORE.
SEAS FALL BLO 6 FT OVER THE COASTAL WATERS TUE NIGHT OR EARLY WED.
NO CHANGES TO SCA HEADLINES. SEAS EXPECTED AROUND 2-4FT WED THROUGH
FRI THOUGH COULD SEE TO AROUND 5 FT WITH STRONGER SW FLOW THU INTO
THU NIGHT.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR AMZ136-
137.
SMALL CRAFT ADVISORY UNTIL 1 AM EST WEDNESDAY FOR AMZ135.
SMALL CRAFT ADVISORY UNTIL 5 PM EST TUESDAY FOR AMZ130-131.
GALE WARNING UNTIL 1 AM EST TUESDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY UNTIL 5 PM EST TUESDAY FOR AMZ156-158.
SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR AMZ150.
&&
SYNOPSIS...HSA
NEAR TERM...HSA/DAG
SHORT TERM...HSA
LONG TERM...SK
AVIATION...HSA/SK
MARINE...HSA/SK/DAGHazardous weather outlook, Nov 17, 4:53 AM EST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 453 AM EST MON NOV 17 2014 NCZ029-044>047-079>081-090>095-098-103-104-181000- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 453 AM EST MON NOV 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A STRONG COLD FRONT WILL APPROACH THE REGION FROM THE WEST TODAY. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. THERE IS A THREAT FOR SOME STRONG TO DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO WITH THE THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A VERY COLD AIRMASS WILL BE IN PLACE TUESDAY NIGHT. LOW TEMPERATURES WILL BE IN THE LOWER 20S ACROSS MOST LOCATIONS INLAND FROM THE COAST. ON THE OUTER BANKS LOW TEMPERATURES WILL DROP TO AROUND 30. A FREEZE WATCH COULD BE ISSUED LATER TODAY FOR THE OUTER BANKS PORTION OF DARE COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 11:16 AM EST | Special Marine Warning | MHX | 59 min | |
| Nov 17, 11:46 AM EST | Special Marine Warning | MHX | 29 min | |
| Nov 17, 3:11 PM EST | Special Marine Warning | MHX | 64 min | |
| Nov 17, 4:15 PM EST | Special Weather Statement | MHX | Dare | 15 min |
Nearby
Tornado Warnings in North Carolina, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.